Thunderstorm Wind, Cochise
- When
- August 5, 6:13 PM MST
- Where
- Cochise County, 0.69 mi S of San Simon
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.260, -109.230
San Simon ADOT weather station measured a wind gust of 61 mph.
Scattered thunderstorms affected areas east of Tucson during the afternoon and evening. The strongest storms moved northward near the Arizona/New Mexico border and produced a wind gust of 61 mph near San Simon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Scattered thunderstorms affected areas east of Tucson during the afternoon and evening. The strongest storms moved northward near the Arizona/New Mexico border and produced a wind gust of 61 mph near San Simon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 5, 2:54 PM MST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 254 PM MST Sun Aug 5 2018 .SYNOPSIS...Expect near record heat with fairly minimal overnight relief through Monday. Isolated to scattered thunderstorms will also occur mainly east to south of Tucson. A favorable flow regime with ample moisture will then provide increasing chances of thunderstorms by Tuesday night or Wednesday through next weekend and into early next week. Temperatures will also return closer to seasonal averages. && .DISCUSSION...High pressure will dominate with excessive heat and less thunderstorm coverage to start the week. The 12Z KTWC sounding showed a modest .1 inch precipitable water increase over the past 24 hours, but still has unfavorable shear and thermodynamic parameters (low SB/ML CAPE and plenty of CINH to overcome). We'll likely lose a little this afternoon. Another day with isolated coverage favoring mountain locations this afternoon and evening. Meanwhile, temperatures are climbing to near record levels this afternoon and Monday (for TUS records are 108 today and 109 Monday). 850-700mb thicknesses support values above operational model output and MOS, so we will continue to forecast a degree or two hotter than guidance through Monday. After Monday, we'll start to balance back to more typical trends for early August. An inverted trough south of our area should help keep things pretty active in Sonora even as we see below average thunderstorm coverage to start the new week. After that, operational output and ensemble means still suggest a strong low will dig off the northern and central Pacific Coast the first half of the week, with the amplified flow reconsolidating the high center back north of our area by Wednesday. As this occurs, we may need to start looking toward the tropics. We currently have 4 tropical systems off the coast of Mexico. Ileana just earned her name, and she might end up in a position to help push deeper moisture into our area later this week. The NAEFS ensemble suggests precipitable water values back above the 90th percentile by Wednesday night or Thursday. GEFS plumes show elevated CAPE and PW values by Wednesday afternoon. We should ramp up to above average monsoon activity by the second half of the week. && .AVIATION...Valid through 07/00Z. Isolated to scattered -TSRA/-SHRA KTUS vicinity eastward and southward this afternoon and evening. -TSRA/-SHRA generally dissipating late tonight and early Monday morning. Otherwise, scattered to locally broken cloud decks 10k-15k ft AGL. Strong erratic outflow possible with thunderstorms, otherwise surface wind this afternoon wly 8-15 kts with gusts near 20 kts. Variable in direction mainly less than 12 kts at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect hotter temperatures with isolated to scattered thunderstorms mainly from Tucson eastward and southward through Monday. Thunderstorm coverage and chances will increase by midweek, then scattered showers and thunderstorms Thursday into next weekend. Gusty and erratic winds will occur near thunderstorms. Otherwise, 20-foot winds will be terrain driven and mainly less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Monday for AZZ504-506-509. Excessive Heat Warning from 10 AM to 8 PM MST Monday for AZZ501- 502-505. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 332 PM MST SUN AUG 5 2018 AZZ507-513-052300- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 332 PM MST SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST... At 330 PM MST, Doppler radar was tracking a strong thunderstorm near Whetstone, or 11 miles northwest of Sierra Vista, moving west at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whetstone, State Route 82 west of Whetstone and the intersection of State Routes 82 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3174 11027 3157 11032 3163 11054 3183 11046 TIME...MOT...LOC 2230Z 104DEG 6KT 3169 11038 KD
Special Weather Statement National Weather Service Tucson AZ 413 PM MST SUN AUG 5 2018 AZZ507-513-052345- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 413 PM MST SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 445 PM MST... At 411 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from just northeast of Benson to Saint David. Movement was west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Benson, Saint David and Interstate 10 between Texas Canyon and Benson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3212 11044 3175 11044 3174 11012 3211 11017 TIME...MOT...LOC 2311Z 107DEG 11KT 3206 11024 3188 11022 KD
Special Weather Statement National Weather Service Tucson AZ 437 PM MST SUN AUG 5 2018 AZZ507-511-060000- Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 437 PM MST SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 500 PM MST... At 435 PM MST, Doppler radar was tracking a strong thunderstorms 20 miles west of Willcox, or 5 to 10 miles east of Cascabel, moving west at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Muleshoe Ranch Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3241 11012 3217 11012 3218 11038 3241 11037 TIME...MOT...LOC 2335Z 093DEG 5KT 3228 11021 KD
Special Weather Statement National Weather Service Tucson AZ 511 PM MST SUN AUG 5 2018 AZZ503-060045- Upper Santa Cruz River and Altar Valleys including Nogales- 511 PM MST SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA CRUZ COUNTY UNTIL 545 PM MST... At 510 PM MST, Doppler radar was tracking a strong thunderstorm over Tubac, or 15 miles south of Green Valley. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tubac, Amado and Tumacacori as well as Interstate 19 near Tubac. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3171 11098 3155 11097 3155 11112 3171 11112 TIME...MOT...LOC 0010Z 086DEG 2KT 3163 11104 KD
Special Weather Statement National Weather Service Tucson AZ 528 PM MST SUN AUG 5 2018 AZZ508-512-060100- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 528 PM MST SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 600 PM MST... At 526 PM MST, Doppler radar was tracking strong thunderstorms over the Chiricahua Mountains, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chiricahua National Monument and Paradise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3213 10916 3194 10914 3188 10935 3215 10937 TIME...MOT...LOC 0026Z 089DEG 5KT 3203 10924 KD
Special Weather Statement National Weather Service Tucson AZ 611 PM MST SUN AUG 5 2018 AZZ508-509-512-060200- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 611 PM MST SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND NORTHEASTERN COCHISE COUNTIES UNTIL 700 PM MST... At 611 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles east of Bowie, or 31 miles northwest of Rodeo, moving west at 5 mph. Wind gusts up to 50 mph and pea sized hail will be possible with this storm. Locations impacted include... San Simon and Interstate 10. LAT...LON 3249 10921 3211 10915 3209 10942 3247 10950 TIME...MOT...LOC 0111Z 109DEG 5KT 3225 10926 Hardin
The Tucson radar (KEMX), 138 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
San Simon ADOT weather station measured a wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779629.